Idaho, 2013

Flash Flood in Idaho, September 2, 2013

September 2, 2013 · NWS PIH · 1 event in 1 county or zone

Radar indicated about 2 to 3 inches of rainfall in southern Cassia County near Utah border. Birch Creek and Goose Creek roads flooded in the Oakley area and Lynn Road in Almo flooded and washed out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Radar indicated about 2 to 3 inches of rainfall in southern Cassia County near Utah border. Birch Creek and Goose Creek roads flooded in the Oakley area and Lynn Road in Almo flooded and washed out. The roads were strewn with debris, branches and trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 2, 11:59 AM MST, 5 hours 1 minute earlier.

Area forecast discussion, Sep 2, 11:59 AM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1259 PM MDT MON SEP 2 2013

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. SOUTHERLY FLOW AHEAD OF A
DEEPENING UPPER LOW OFF THE PAC NW COAST WILL CONTINUE TO STREAM
MONSOON MOISTURE INTO ID THRU WED. PRECIPITABLE WATER VALUES ARE
EXCEPTIONALLY HIGH TODAY...THUS THE HEAVY RAINFALL AMOUNTS.
PRECIPITATION WILL REMAIN WIDESPREAD MAINLY OVER THE EASTERN HALF
OF THE FCST AREA THIS AFTN..THEN TAPER OFF EARLY THIS EVENING.
SHORT RANGE MODEL IS SHOWING SHOWERS DEVELOPING OVERNIGHT IN THE
CENTRAL MTNS. SHOWERS AND ISOLD TSTMS WILL DEVELOP AGAIN ON TUE...
WITH LOCALLY HEAVY RAINFALL AMOUNTS IN THE CENTRAL MTNS. SHOWERS
AND ISOLD TSTMS WILL DEVELOP AGAIN ON WED...BUT NOT LOOKING QUITE
AS WIDESPREAD.

.LONG TERM...THURSDAY THROUGH MONDAY. SHOWERS AND TSTMS ARE A
THREAT AGAIN ON THU AS THE UPPER LOW MOVES INTO OR. THE UPPER LOW
BEGINS TO MOVE TO THE NORTH BY FRI...BEGINNING A DRYING TREND
WHICH WILL GO THRU THE WEEKEND. HEDGES

&&

.AVIATION...OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS EASTERN IDAHO. DURING PERIODS OF HEAVY RAIN...WE HAVE SEEN
CEILINGS AND VISIBILITY DROP TO MVFR/IFR. THE FOCUS OF THE RAIN
SHIFTS WESTWARD OVERNIGHT AND TUESDAY...BUT JUST ABOUT ANYONE DURING
THE PERIOD HAS A CHANCE OF SHOWERS/STORMS. WE ARE CARRYING AT LEAST
VCSH/VCTS FOR ALL SITES...AND -SHRA VCTS DURING TIMES WHERE SHOWERS
ARE THE PREDOMINANT WEATHER.  KEYES

&&

.FIRE WEATHER...AN EXTREMELY MOIST AIRMASS WILL CONTINUE ACROSS THE
AREA THROUGH TOMORROW. WE HAVE HAD HEAVY RAIN AND FLOODING/DEBRIS
FLOWS ACROSS PORTIONS OF ZONES 427 AND 413 ALREADY TODAY. THE FOCUS
OF MORE WIDESPREAD RAIN AND THUNDER WILL SHIFT OVERNIGHT TO THE
WESTERN FIRE DISTRICTS. WE ARE EXPECTING MORE HEAVY RAIN AND THE
THREAT OF FLOODING/DEBRIS FLOWS OVER THOSE AREAS.  THAT
SAID...PRETTY MUCH ANYONE HAS A CHANCE OF SHOWERS AND STORMS WITH
POTENTIALLY HEAVY RAINFALL. MONSOON MOISTURE WILL KEEP THE THREAT IN
PLACE UNTIL THE END OF THE WEEK. THAT IS WHEN A LOW TRACKS EASTWARD
TO OUR NORTH...BUT WILL PULL A COOLER/DRIER AIRMASS INTO EASTERN
IDAHO OVER THE WEEKEND. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT MDT TONIGHT THROUGH TUESDAY
EVENING IDZ018-031-032.

FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING IDZ022>025.

&&
Hazardous weather outlook, Sep 2, 3:43 AM MST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
443 AM MDT MON SEP 2 2013

IDZ017>025-031-032-031045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
443 AM MDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT HEAVY RAINFALL TODAY OVER THE SOUTHERN AND SOUTHEAST
HIGHLANDS WHERE A FLASH FLOOD WATCH HAS BEEN ISSUED. HEAVY
RAINFALL WILL MOVE OVER THE CENTRAL MOUNTAINS TONIGHT INTO TUESDAY
PROMPTING ANOTHER FLASH FLOOD WATCH PARTICULARLY OVER BURN SCARS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOOK FOR HEAVY RAINFALL TUESDAY PARTICULARLY OVER THE CENTRAL
MOUNTAINS WHERE A FLASH FLOOD WATCH IS IN EFFECT. ADDITIONAL
RAINFALL IS EXPECTED LATER IN THE WEEK POSSIBLY WARRANTING FUTURE
FLASH FLOOD WATCHES.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Sep 2, 12:44 PM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
144 PM MDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HEAVY RAIN       2 WNW DOWNEY            42.44N 112.16W
09/02/2013  E0.30 INCH       BANNOCK            ID   TRAINED SPOTTER

            0.30 INCHES RAIN FALL FROM NOON TO 130 THIS AFTERNOON

&&

DPHELPS
Local storm report, Sep 2, 1:03 PM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
203 PM MDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HEAVY RAIN       2 NE POCATELLO          42.90N 112.44W
09/02/2013  M0.73 INCH       BANNOCK            ID   CO-OP OBSERVER

            0.73 INCHES RAIN FALL SINCE 630 AM THIS MORNING WITH
            HEAVY RAIN OCCURING NOW

&&

DPHELPS
Local storm report, Sep 2, 1:46 PM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
246 PM MDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       1 E CLIFTON             42.18N 111.98W
09/02/2013  E1.00 INCH       FRANKLIN           ID   TRAINED SPOTTER

            1.00 ONE INCH RAIN FALL SINCE 6 AM THIS MORNING

&&

DPHELPS
Local storm report, Sep 2, 1:50 PM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
250 PM MDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HEAVY RAIN       E POCATELLO             42.88N 112.47W
09/02/2013  M0.83 INCH       BANNOCK            ID   NWS EMPLOYEE

            STORM TOTAL SINCE 6AM. EAST BENCH ABOVE THE HOSPITAL.

&&

JKEYES
Local storm report, Sep 2, 3:52 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
452 PM MDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HEAVY RAIN       3 W LAVA HOT SPRINGS    42.62N 112.07W
09/02/2013  M2.17 INCH       BANNOCK            ID   MESONET

            2.17 INCHES OF RAIN FALL SINCE NOON TODAY

&&

DPHELPS
Special weather statement, Sep 2, 4:44 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
544 PM MDT MON SEP 2 2013

IDZ017-022-030045-
MINIDOKA ID-CASSIA ID-
544 PM MDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHWESTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 645 PM MDT

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS 20 MILES SOUTHWEST NEAR THE
NEVADA-UTAH-IDAHO TRIPPLE POINT...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   MARION...AND OAKLEY...

LAT...LON 4199 11397 4199 11412 4199 11413 4224 11419
      4260 11377 4216 11366 4198 11381 4198 11397
TIME...MOT...LOC 2343Z 220DEG 15KT 4222 11409 4204 11404
          4191 11418

HUSTON

The radar

The Pocatello radar (KSFX), 136 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cassia

When
September 2, 5:00 PM MST to 10:00 PM MST
Where
Cassia County, Oakley to 4 mi SSW of Oakley
Cause
Heavy Rain / Burn Area
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
42.250, -113.870

Radar indicated about 2 to 3 inches of rainfall in southern Cassia County near Utah border. Birch Creek and Goose Creek roads flooded in the Oakley area and Lynn Road in Almo flooded and washed out. The roads were strewn with debris, branches and trees.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478237.